Alert archive / Indiana / Gale Watches in 2016

Gale Watch 6, NWS Northern Indiana

March 31, 2016

NWS Northern Indiana issued this gale watch at Mar 31, 2016, 4:04 PM EDT. It took effect at Apr 2, 2016, 11:00 AM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 31, 2016, 4:04 PM EDT (20:04 UTC)
In effect from
Apr 2, 2016, 11:00 AM EDT
Expired
Apr 1, 2016, 9:55 PM EDT
In force
Issued by
NWS Northern Indiana

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this gale watch went out at Mar 31, 3:26 PM EDT, 38 minutes earlier.

Area forecast discussion, Mar 31, 3:26 PM EDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
326 PM EDT THU MAR 31 2016

.SYNOPSIS...
ISSUED AT 1239 PM EDT THU MAR 31 2016

SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH LATE THIS AFTERNOON
AND EVENING WITH ISOLATED SEVERE WEATHER POSSIBLE. THE BEST
CHANCES FOR SEVERE WEATHER ARE SOUTH OF US-30 AND WEST OF I-69.
COLDER WEATHER WILL SETTLE IN FRIDAY AND INTO THE WEEKEND WITH
HIGHS ONLY IN THE 40S WITH A CHANCE OF RAIN OR SHOW SHOWERS FRIDAY
NIGHT AND PERSISTING THROUGH SUNDAY NIGHT.

&&

.SHORT TERM...(LATE THIS AFTERNOON INTO TONIGHT)
ISSUED AT 324 PM EDT THU MAR 31 2016

MAIN FOCUS REMAINS ON TIMING AND INTENSITY OF CONVECTION TO MOVE
EAST THROUGH AREAS WEST OF I-69 4-7 PM AND POINTS EAST 6-9 PM.
INCREASED MID LEVEL FORCING/COOLING ON THE NOSE OF A 100 KT 5H
JET...AND WEAK BOUNDARY LAYER DESTABILIZATION WITHIN MOIST WARM
SECTOR...HAS BEEN ENOUGH TO GENERATE LINE(S) OF CONVECTION ALONG AND
IN ADVANCE OF A TRAILING COLD FRONT AND PRE-FRONTAL TROUGH JUST WEST
OF THE FORECAST AREA AS OF 18Z. HIGH CONFIDENCE FOR THIS ACTIVITY TO
HOLD TOGETHER EAST THROUGH THE AREA AS SHORTWAVE AND ELONGATED SFC
REFLECTION LIFT NORTHEAST THROUGH MI...FORCING COLD FRONT AND
LEADING/NARROW LOW LEVEL MOISTURE PLUME THROUGH. THE SEVERE THREAT
CONTINUES TO LOOK ISOLATED AT BEST GIVEN A MARGINAL CAPE PROFILE IN
ADVANCE OF THE FRONT...ALTHOUGH HIGHLY SHEARED ENVIRONMENT SUPPORTS
GOING LOW RISK (5-15%) FOR HAIL GIVEN STEEPENING LAPSE RATES WITHIN
HAIL GROWTH ZONE AND ISO DAMAGING WINDS > 45 MPH PER STRONG
BACKGROUND FLOW. TORNADO THREAT EVEN LOWER GIVEN ELONGATED
NATURE/FARTHER NORTH TRACK OF THE SFC LOW PREVENTING MUCH BACKING.
COOLER/DRIER AIR WILL FILTER IN POST FRONTAL TONIGHT AS MI SHORTWAVE
EXITS NE INTO SOUTHEAST CANADA AND TRAILING PV ANOMALY DROPS
SOUTHEAST INTO IA. LOW CLOUDS WILL LIKELY BUILD BACK IN OVERNIGHT
NEAR A SWD SAGGING SECONDARY TROUGH.

&&

.LONG TERM...(FRIDAY THROUGH THURSDAY)
ISSUED AT 324 PM EDT THU MAR 31 2016

SEVERAL FAST MOVING SHORT WAVES TO WATCH IN THE LONG TERM PERIOD
WITH PCPN TYPE AND TEMPERATURES BEING PROBLEMATIC GIVEN SMALL
WAVELENGTHS AND FAST NATURE TO THESE SYSTEMS. OVERALL THEME OF
THIS LONG TERM WILL BE BELOW NORMAL TEMPERATURES AND GENERALLY
LIGHT MIXED PRECIPITATION CHANCES.

DAMPENING SHORT WAVE TO MOVE THROUGH THE AREA FRIDAY WITH MODEST
DPVA AND MOISTURE ADVECTION AHEAD OF IT. FAST MOVING JET STREAK
LOOKS TO DEVELOP WITH LEFT FRONT QUAD PROVIDING UPPER LEVEL
DIFFLUENCE MID DAY FOR SHOWER DEVELOPMENT. CANNOT RULE OUT THUNDER
GIVEN COLD POOL BUT WILL NOT INTRODUCE AT THIS POINT. PCPN TYPE
LOOKS TO BE PRIMARILY RAIN WITH BOUNDARY LAYER APPEARING WARM ENOUGH
TO MELT ANY FROZEN PCPN. 850MB TEMPS IN THE -1C TO -4C RANGE BUT
1000-850MB THICKNESS VALUES ABOVE CRITICAL 1300M.
HOWEVER...EVAP/DYNAMIC COOLING WITH ANY STRONGER AREAS OF ASCENT
COULD BE ENOUGH FOR BRIEF ISOLATED SNOW SHOWERS OR GRAUPEL IN THE
NORTH WITH THE RAIN. FOR NOW GIVEN AFTERNOON TIMING PLAN TO KEEP
PCPN ALL LIQUID. MUCH COLDER AIR THEN SWEEPS IN BEHIND ASSOCIATED
COLD FRONT FRIDAY EVENING. CHANCES FOR MIXED PCPN EARLY THEN LIGHT
SNOW SHOWERS WITH RESIDUAL MOISTURE AND TRAJECTORIES OFF OF LAKE
MICHIGAN.

POTENT SHORT WAVE TO THEN RACE ACROSS THE GREAT LAKES SATURDAY WITH
INCREASING MOISTURE AND ASCENT SOUTH OF LOW TRACK. LIGHT PCPN AGAIN
LIKELY ESPECIALLY NORTHEAST. TRAJECTORIES BECOME FAVORABLE OFF THE
LAKE WITH DELTA T VALUES INTO MID AND UPPER TEENS LATER SAT INTO
EARLY SAT EVENING. SYNOPTIC MOISTURE STILL IN QUESTION BUT
INSTABILITY AND FLOW REMAINS FAVORABLE WITH NAM12 SHOWING A DECENT
925MB OMEGA PLUME. BUFKIT HAS A NICE WINDOW LATE AFTERNOON INTO
EVENING WITH RISING INVERSION HEIGHTS TO 10KFT AND GOOD LIFT
COLLOCATED WITH SATURATED DGZ. COULD SEE SOME NARROW BANDS OF BRIEF
SNOW SHOWERS PROVIDING SOME MINOR ACCUMS ON GRASSY AREAS IF THESE
PARAMETERS COME TOGETHER.

ANOTHER SHORT WAVE MONDAY WITH LOW STILL LOOKING TO TRACK ACROSS OUR
NORTH. WARM AIR ADVECTION SURGE TO BRIEFLY WARM SFC TEMPS BUT STRONG
COLD AIR ADVECTION RETURNS IN WAKE OF THIS WAVE. HIGH PRESSURE OVER
THE REGION EARLY TUESDAY COULD GIVE US A VERY COLD MORNING WITH LOWS
WELL INTO THE 20S AND OUTSIDE SHOT AT SOME TEENS IN THE FAR NORTH.
YET ANOTHER SHORT WAVE IN THE WAVE TRAIN FOR WEDNESDAY WITH BRIEF
WARMUP FOLLOWED BY ANOTHER COLD SURGE.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1239 PM EDT THU MAR 31 2016

LOW MVFR CIGS WITHIN MOIST WARM SECTOR SHOULD GRADUALLY LIFT INTO
HIGH MVFR OR LOW VFR BY MID-LATE AFTN AS DEEPER DIURNAL MIXING
ENSUES. THIS PROCESS SHOULD ALSO ALLOW FOR STRONGER WIND GUSTS
NEAR 30 KNOTS THIS AFTERNOON. A ROUND OF SHOWERS/SCT STORMS
SHOULD ACCOMPANY A COLD FRONTAL PASSAGE MID-LATE AFTN AS SHORTWAVE
AND ATTENDANT SFC REFLECTION TRACK NE INTO THE LOWER/CENTRAL
GREAT LAKES AND BOUNDARY LAYER DESTABILIZES SOME. WINDS
VEER/DIMINISH MORE WESTERLY POST-FRONTAL TONIGHT WITH LOW (MVFR
FUEL ALT) STRATOCU EXPECTED TO FILL BACK IN FROM NW TO SE
OVERNIGHT.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR LMZ043-046.

&&

SYNOPSIS...BENTLEY
SHORT TERM...STEINWEDEL
LONG TERM...LASHLEY
AVIATION...STEINWEDEL

VISIT US AT WW.WEATHER.GOV/IWX

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSNORTHERNINDIANA
WWW.TWITTER.COM/NWSIWX
WWW.YOUTUBE.COM/NWSNORTHERNINDIANA
Hazardous weather outlook, Mar 31, 5:54 AM EDT, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
554 AM EDT THU MAR 31 2016

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-011000-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...NEW CARLISLE...WALKERTON...ELKHART...GOSHEN...NAPPANEE...
LAGRANGE...TOPEKA...SHIPSHEWANA...ANGOLA...FREMONT...KENDALLVILLE...
LIGONIER...ALBION...AUBURN...GARRETT...KNOX...NORTH JUDSON...
BASS LAKE...WINAMAC...FRANCESVILLE...MEDARYVILLE...PLYMOUTH...
BREMEN...CULVER...ROCHESTER...AKRON...WARSAW...WINONA LAKE...
SYRACUSE...MENTONE...COLUMBIA CITY...TRI-LAKES...SOUTH WHITLEY...
FORT WAYNE...NEW HAVEN...MONTICELLO...MONON...BROOKSTON...
LOGANSPORT...ROYAL CENTER...PERU...GRISSOM AFB...MEXICO...WABASH...
NORTH MANCHESTER...HUNTINGTON...ROANOKE...BLUFFTON...OSSIAN...
DECATUR...BERNE...MARION...GAS CITY...UPLAND...HARTFORD CITY...
MONTPELIER...PORTLAND...DUNKIRK...NILES...BENTON HARBOR...
ST. JOSEPH...FAIR PLAIN...BENTON HEIGHTS...BUCHANAN...PAW PAW LAKE...
DOWAGIAC...CASSOPOLIS...MARCELLUS...STURGIS...THREE RIVERS...
WHITE PIGEON...MENDON...COLDWATER...BRONSON...HILLSDALE...
JONESVILLE...LITCHFIELD...BRYAN...EDGERTON...WAUSEON...ARCHBOLD...
SWANTON...DELTA...DEFIANCE...SHERWOOD...HICKSVILLE...NAPOLEON...
DESHLER...LIBERTY CENTER...PAULDING...ANTWERP...PAYNE...OTTAWA...
LEIPSIC...COLUMBUS GROVE...CONTINENTAL...PANDORA...VAN WERT...
OHIO CITY...LIMA...SPENCERVILLE
554 AM EDT THU MAR 31 2016 /454 AM CDT THU MAR 31 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY THIS AFTERNOON. SOME OF THESE STORMS MAY
BE SEVERE WITH LARGE HAIL AND ISOLATED DAMAGING WINDS...ESPECIALLY
WEST OF INTERSTATE 69.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WINDY CONDITIONS ARE LIKELY SATURDAY WITH GUSTS OVER 45 MPH
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-011000-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
554 AM EDT THU MAR 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SEVERE STORMS ARE POSSIBLE LATE THIS AFTERNOON WITH LARGE HAIL AND
WIND GUSTS TO 50 KNOTS.

SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HAZARDOUS CONDITIONS FOR SMALL CRAFT ARE EXPECTED THIS WEEKEND.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Special weather statement, Mar 31, 3:10 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
310 PM EDT THU MAR 31 2016

MIZ077-311945-
BERRIEN-
310 PM EDT THU MAR 31 2016

...A STRONG THUNDERSTORM WILL AFFECT EASTERN BERRIEN COUNTY...

AT 309 PM EDT...A STRONG THUNDERSTORM WAS NEAR BRIDGMAN...OR 12 MILES
SOUTHWEST OF ST. JOSEPH...MOVING NORTHEAST AT 55 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BENTON HARBOR...ST. JOSEPH...FAIR PLAIN...BENTON HEIGHTS...
BRIDGMAN...WATERVLIET...COLOMA...STEVENSVILLE...PAW PAW LAKE...LAKE
MICHIGAN BEACH...SHOREWOOD-TOWER HILLS-HARBERT...SHOREWOOD-TOWER
HILL...SODUS...RIVERSIDE...BARODA...SHOREHAM...EAU CLAIRE...TURNER
SHORES...SAWYER AND LAKESIDE IN BERRIEN COUNTY.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 196 BETWEEN MILE MARKERS 0 AND 7.
 INTERSTATE 94 IN MICHIGAN BETWEEN MILE MARKERS 11 AND 42.

&&

LAT...LON 4201 8622 4184 8668 4192 8660 4211 8649
      4224 8637 4224 8623
TIME...MOT...LOC 1909Z 240DEG 48KT 4196 8666

BENTLEY
Special weather statement, Mar 31, 3:21 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
221 PM CDT THU MAR 31 2016

INZ003-012-311945-
STARKE-LA PORTE-
221 PM CDT THU MAR 31 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL STARKE AND CENTRAL
LA PORTE COUNTIES...

AT 221 PM CDT...A STRONG THUNDERSTORM WAS OVER LA CROSSE...OR NEAR
MALDEN...MOVING NORTHEAST AT 60 MPH.

WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
KINGSFORD HEIGHTS...WANATAH...LA CROSSE...HANNA...KINGSBURY...
THOMASTON...SOUTH CENTER...SALEM HEIGHTS...FISH LAKE...STILLWELL...
SOUTH WANATAH...UNION MILLS AND TRACY.

&&

LAT...LON 4147 8693 4164 8655 4141 8652 4128 8692
      4131 8693
TIME...MOT...LOC 1921Z 237DEG 53KT 4136 8691

BENTLEY
Local storm report, Mar 31, 3:51 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
351 PM EDT THU MAR 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HEAVY RAIN       FAIR PLAIN              42.08N 86.45W
03/31/2016  M1.00 INCH       BERRIEN            MI   PUBLIC

            1 INCH FELL IN 20 MINUTES OBSERVER LOCATION
            BENTON HARBOR.

&&

PBM
Special weather statement, Mar 31, 3:54 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
354 PM EDT THU MAR 31 2016

INZ004-312030-
ST. JOSEPH-
354 PM EDT THU MAR 31 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ST. JOSEPH COUNTY...

AT 354 PM EDT...A STRONG THUNDERSTORM WAS NEAR NORTH LIBERTY...OR 8
MILES WEST OF GULIVOIRE PARK...MOVING NORTHEAST AT 55 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SOUTH BEND...MISHAWAKA...GEORGETOWN...GULIVOIRE PARK...GRANGER...
OSCEOLA...NORTH LIBERTY...ROSELAND...INDIAN VILLAGE...LYDICK...
CRUMSTOWN AND CHAIN-O-LAKES.

THIS INCLUDES INTERSTATE 80 IN INDIANA BETWEEN MILE MARKERS 73 AND
87.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4176 8626 4174 8606 4163 8606 4148 8648
      4157 8649 4165 8649 4165 8650 4166 8650
TIME...MOT...LOC 1954Z 240DEG 49KT 4158 8641

BENTLEY

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 3:21 PM EDTSpecial Weather StatementIWXLaPorte24 min
Mar 31, 3:54 PM EDTSpecial Weather StatementIWXSaint Joseph36 min
Mar 31, 4:40 PM EDTSpecial Weather StatementIWXLaPorte35 min
Mar 31, 5:17 PM EDTSpecial Weather StatementIWXKosciusko28 min
Mar 31, 5:34 PM EDTSpecial Weather StatementIWXMarshall, Pulaski, Starke26 min
Mar 31, 5:44 PM EDTSpecial Weather StatementIWXAllen31 min
Mar 31, 5:51 PM EDTSpecial Weather StatementIWXElkhart39 min
Mar 31, 6:03 PM EDTSpecial Weather StatementIWXCass, Fulton, Marshall27 min
Mar 31, 6:37 PM EDTSpecial Weather StatementIWXLaGrange, Steuben38 min
Mar 31, 3:10 PM EDTSpecial Weather StatementIWXVan Buren35 min
Mar 31, 4:30 PM EDTSpecial Weather StatementIWXBerrien30 min
Mar 31, 7:16 PM EDTSpecial Weather StatementIWXHillsdale29 min

Nearby

Gale Watches in Indiana, 2016Every gale watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.